Pennsylvania, 2001

Hail and Damaging Winds in Pennsylvania, July 10, 2001

July 10, 2001 · NWS BGM · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 10, 1:50 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT TUE JUL 10 2001

SCT CONVECTION FIRING ACRS THE SERN 1/2 OF THE CWA ATTM CLSR TO THE
LL THETA-E RDG. CONCUR WITH SPC ON SVR WATCH FOR CATSKILLS AND
POCONOS AND POINTS E AS PER PREV FCST DSCN. WILL HV SHRA/TSRA LIKELY
INTO ERLY EVE IN THE WATCH AREA AND SCT SHRA/TSRA FOR ADJACENT ZONES
TO THE W TO ACCOUNT FOR CURRENT RADAR ACVTY. THIS ACVTY SHUD DROP S
AND E OF REGION LATER IN THE EVENING.

ANTHR MORE VIGOROUS SHRT WAVE WAS DROPPING SE IN THE GREAT LAKES
REGION ATTM. THIS FEATURE LIKELY WILL SPARK OFF A NOCTURNAL ROUND OF
CONVECTION...POTENTIALLY IN A LINE WITH STRG WINDS/BOW ECHOES ETC.
THIS UPR LVL FEATURE EVENTUALLY WILL ESTABLISH THE COOLER AIR INTO
THE REGION ON FAIRLY STRG LL WINDS. MAIN QUESTION IS HOW FAR N WILL
THE SIGNFCT CONVECTION OCCUR. BEST INSTABILITY AS PER LOW-LVL
MOISTURE IS S OF CWA BUT BEST COOLING ALOFT AND UPR LVL SUPPORT IS
FARTHER N OVER BGM CWA. NEXTSHIFT WILL HAVE TO WATCH OUT TO THE N
AND W TO SEE HOW FAR N THE SIGNIFICANT CONVECTIVE ACVTY OCCURS TO
DETERMINE IF WE SEE A RARE NOCTURAL ROUND OF SVR STORMS. FOR NOW
WILL KEEP POPS IN ZONES FOR LATER TONIGHT TO ACCOUNT FOR THE CHC OF
MORE CONVECTION WITH THIS NEXT WAVE.

AFTER THIS WAVE PASSES...NY/PA IS IN CYCLONIC FLOW ALOFT WITH WRAP
ARND MOISTURE AS AN UPR LVL LO SLOLY TRACKS ACRS SERN CANADA TO THE
MARITIMES. SEE SCT AFTRN IN-STABILITY SHRA BOTH WED AND THU IN THIS
PATTERN FOR CNTRL NY AND THE NRN TIER OF PA.

WORKZONES OUT BY 3 PM...ZONES/RDF B4 330 PM.

.BGM...SVR TSTM WATCH DELAWARE...SULLIVAN...PIKE AND WAYNE COUNTIES.
NICOSIA

In the hours before

Special weather statement, Jul 10, 10:30 AM EST, 4 hours 40 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT TUE JUL 10 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT WILL APPROACH THE REGION LATER THIS AFTERNOON AND
EVENING.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS CENTRAL NEW YORK THIS AFTERNOON...AND MOVE SOUTHEAST
INTO NORTHEAST PENNSYLVANIA AND THE CATSKILLS LATE IN THE AFTERNOON
OR DURING THE EARLY EVENING. THE THUNDERSTORMS WILL BECOME MORE
WIDESPREAD AS THEY TRACK SOUTH AND EAST INTO THESE AREAS.

THE POTENTIAL EXISTS FOR A FEW STORMS TO BECOME SEVERE...ESPECIALLY
OVER THE POCONOS OF NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS.
THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE STRONG DAMAGING WINDS.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY IN NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
UPDATES.  IF THE THREAT OF SEVERE WEATHER BECOMES MORE CERTAIN...
WATCHES AND OR WARNINGS MAY BE ISSUED.

INFORMATION CAN ALSYO BE OBTAINED FROM THE BINGHAMTON NATIONAL
WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA
Special weather statement, Jul 10, 1:57 PM EST, 1 hour 13 minutes before
NYZ057-PAZ040-NYZ062-PAZ048-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT TUE JUL 10 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NAT,IONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 10, 3:10 PM EST to 3:35 PM EST
Where
Luzerne County, Lehman
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.317, -76.033

Emergency management reported trees and wires blown down by thundertsorm winds from Lehman township through Wilkes-Barre.

Hail, Luzerne

When
July 10, 3:15 PM EST
Where
Luzerne County, Huntsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.300, -75.983

Emergency management reported 1 inch diameter hail in Jackson township, causing some damage to a police car.

Thunderstorm Wind, Luzerne

When
July 10, 3:30 PM EST
Where
Luzerne County, Plymouth
Reported by
TRAINED SPOTTER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

SKYWARN storm spotters reported small hail and wind gusts to 50 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261877, 5261878, 5261879.